Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 25, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 15, 1997, 4:02 PM CDT for Schleicher County, Texas. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1997, 4:02 PM CDT (21:02 UTC)
- Expired
- May 15, 1997, 5:35 PM CDT
- In force
- 93 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Schleicher County, TX
The radar
The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:34 PM CDT | Tornado F0 | Eldorado, TX | Brief tornado touchdown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3438 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 152102 RRA TORSJT TXC413-152235- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 402 PM CDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 535 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...SCHLEICHER COUNTY AT 358 PM CDT...THE SCHLEICHER COUNTY SHERIFF OFFICE REPORTED A FUNNEL CLOUD NEAR HIGHWAY 190 JUST EAST OF ELDORADO MOVING SLOWLY SOUTHWEST AT 5 MPH. THIS FUNNEL CLOUD MAY BRIEFLY TOUCH DOWN AS A TORNADO. SEVERAL OTHER STORMS IN THE VICINITY OF ELDORADO ARE LIKELY TO PRODUCE FUNNEL CLOUDS THROUGH 535 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORC4ED BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. 10
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 2:00 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 15, 2:00 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 200 PM CDT THU MAY 15 1997 SATELLITE VIS IMAGERY SHOWS TWO POTENTIAL AREAS OF DEVELOPMENT LATE THIS AFTERNOON...ONE IN THE VICINITY OF LBB AND ONE OVER THE NORTHERN EDWARDS PLATEAU. ANALYSIS OF 850 MBS AT 12Z...OF WHICH I INCLUDED THE DDC AND AMA OBS...SUGGESTS DEEP MOISTURE EXTENDING WELL INTO THE PANHANDLE. MODIFIED SOUNDING AT MAF INDICATES A POTENTIAL FOR CAPES TO REACH 4000 J/KG. THUS SEVERE POTENTIAL STILL EXISTS OVER THE AREA. INTERESTINGLY...TWO PUBLIC REPORTS OF A TORNADO CAME IN LATE OVER SUTTON COUNTY DUE TO TOWERING CUMULUS MOVING IN A COUNTER-CLOCKWISE FORMATION. THUS MAY NEED TO ADDRESS FUNNEL CLOUDS/LANDSPOUTS IN T-STORM OUTLOOK FOR THIS AREA. WITH A PATTERN OF NORTHWEST FLOW...THE OMITTING OF DDC AND AMA SOUNDINGS INTO THE ETA AND NGM MODELS THIS MORNING IS NOT GOOD NEWS. WILL GIVE LITTLE CREDIBILITY TO THE DRIER NGM/ETA FORECASTS OF DRY WEATHER TOMORROW. AVIATION MODEL BRINGS IN THE STRONGEST OF SHORTWAVES LATE TOMORROW AFTERNOON...BUT ALL MODELS KEEP BETTER MOISTURE AND DYNAMICS TO THE WEST. THIS FEATURE ACTUALLY SEEMS REASONABLE GIVEN THUNDERSTORM INITIATION BEGAN FURTHER WEST THAN ANTICIPATED YESTERDAY. WITH DEEP MOISTURE IN PLACE...WILL STILL FAVOR MOSTLY CHANCE POPS AS SUGGESTED BY THE AVIATION MODEL. TEMPERATURES ON THE OTHER HAND STILL APPEAR TOO COOL SO WILL RESORT TO NUMBERS CLOSER TO NGM GUIDANCE. ABI 059/083 32 SJT 059/085 33 JCT 058/086 43 OAKS
In the hours before
Special weather statement, May 15, 2:25 PM CDT, 1 hour 37 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-161330- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 225 PM CDT THU MAY 15 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING ACROSS ALL OF WEST CENTRAL TEXAS... NUMEROUS OUTFLOW BOUNDARIES WILL INTERACT WITH DAYTIME HEATING...A DEEP LAYER OF MOISTURE...AND UPPER LEVEL INSTABILITIES TO CREATE A POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS BY LATE THIS AFTERNOON. WITH STRONG INSTABILITY...ABUNDANT MOISTURE...AND MARGINAL WIND SHEAR...THE MAIN SEVERE WEATHER THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS. HOWEVER...THUNDERSTORMS DEVELOPING ALONG THESE BOUNDARIES WILL OCCASIONALLY BECOME TORNADIC. IN ADDITION...BRIEF FUNNEL CLOUDS MAY DEVELOP THIS AFTERNOON OVER SCHLEICHER... SUTTON...MENARD...AND KIMBLE COUNTIES DUE TO DAYTIME HEATING INTERACTING WITH A SMALL LOW PRESSURE SYSTEM. THESE FUNNEL CLOUDS ARE CAPABLE OF BRIEFLY REACHING THE GROUND CAUSING DAMAGING WINDS. THE THREAT OF FUNNEL CLOUDS WILL DIMINISH OVER THESE AREAS WITH THE LOSS OF DAYTIME HEATING. SPOTTER ACTIVATION MAY BE REQUIRED. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:32 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell, Sterling | 58 min |
| May 15, 12:04 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 61 min |
| May 15, 12:34 AM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 61 min |
| May 15, 1:01 AM CDT | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 64 min |
| May 15, 1:05 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 60 min |
| May 15, 1:25 AM CDT | Severe Thunderstorm Warning | SJT | Jones | 50 min |
| May 15, 1:47 AM CDT | Tornado Warning | SJT | Coke | 78 min |
| May 15, 1:55 AM CDT | Flash Flood Warning | SJT | Taylor | 2 hr |
| May 15, 1:58 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 67 min |
| May 15, 2:06 AM CDT | Tornado Warning | SJT | Jones | 64 min |
| May 15, 2:32 AM CDT | Tornado Warning | SJT | Runnels | 63 min |
| May 15, 2:37 AM CDT | Flash Flood Warning | SJT | Jones, Shackelford | 3 hr |
| May 15, 2:42 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| May 15, 2:51 AM CDT | Tornado Warning | SJT | Shackelford | 79 min |
| May 15, 3:08 AM CDT | Severe Thunderstorm Warning | SJT | Taylor | 47 min |
| May 15, 4:13 AM CDT | Flash Flood Warning | SJT | Tom Green | 2 hr |
| May 15, 4:15 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 65 min |
| May 15, 3:01 PM CDT | Tornado Warning | SJT | Schleicher | 59 min |
| May 15, 3:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.